Arkansas, 2014

Damaging Winds in Arkansas, September 5, 2014

September 5, 2014 · NWS LZK · 2 events in 2 counties and zones

Scattered thunderstorms occurred, primarily due to daytime heating, on the afternoon of the 5th. A couple of the storms produced damage in central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Scattered thunderstorms occurred, primarily due to daytime heating, on the afternoon of the 5th. A couple of the storms produced damage in central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 5, 11:20 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 5, 11:20 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 PM CDT FRI SEP 5 2014

.DISCUSSION...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

SCT TO EVEN BKN CU ALREADY DEVELOPING...ALONG WITH SOME ISOLATED
SHRA ACROSS PORTIONS OF THE AREA EARLY THIS AFTERNOON. EXPECT THIS
TREND TO CONTINUE THROUGH THE REST OF THE AFTERNOON AND EARLY
EVENING HRS...WITH ISOLATED SHRA/TSRA POSSIBLE. OVERNIGHT...A COLD
FRONT WILL DROP INTO THE STATE FROM THE NORTH...WITH SHRA/TSRA
POSSIBLE ALONG AND BEHIND THIS FRONT. HAVE MENTIONED THIS FOR THE
NRN SITES. AS THIS FRONT DROPS FURTHER SOUTH ON SAT...THERE WILL
CONTINUE TO BE SHRA/TSRA POSSIBLE...BUT COVERAGE MAY NOT BE AS
WIDESPREAD AS FURTHER NORTH. EVEN SO...WILL STILL AT LEAST
MENTION VCTS ACROSS THE REST OF THE TERMINALS THROUGH MIDDAY SAT.

&&

PREV DISCUSSION... /ISSUED 301 AM CDT FRI SEP 5 2014/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

WEAK UPPER LEVEL RIDGING WILL SHIFT SOUTHEASTWARD TODAY...AHEAD OF
A FRONTAL BOUNDARY APPROACHING FROM THE PLAINS. SEVERAL UPPER
WAVES WILL MOVE THROUGH AHEAD OF THE FRONT...ALONG THE PERIPHERY
OF THE WEAKENING RIDGE. THIS WILL ALLOW FOR ISOLATED SHOWERS/
STORMS TODAY AND TONIGHT.

FRONT WILL MOVE THROUGH THE AREA DURING THE DAY SATURDAY.
TEMPERATURE GRADIENT COULD LAG A BIT...BUT IT DOES LOOK LIKELY
THAT NORTHERN AREAS MAY STAY IN THE 70S...AND SOUTHERN AREAS COULD
REACH 90 DEGREES. MUCH OF THE MOISTURE ASSOCIATED WITH THIS SYSTEM
WILL BE POST-FRONTAL...THUS THE HIGHEST RAIN CHANCES WILL BE BEHIND
THE FRONT.

SURFACE BOUNDARY WILL MOVE SOUTH OF THE REGION BY EARLY SUNDAY
MORNING...AND STALL OUT. THERE WILL BE LINGERING RAIN CHANCES INTO
SUNDAY IN THE SOUTH. AFTER THAT...FRONT SHOULD WASH OUT...WITH
MONDAY BEING DRY. HIGH TEMPERATURES BEHIND THE FRONT WILL BE IN THE
80S...WITH LOWS MOSTLY IN THE 60S.

LONG TERM...TUESDAY THROUGH THURSDAY

ZONAL FLOW WILL BE ACROSS THE COUNTRY TO BEGIN THE LONG TERM
PERIOD. HIGH PRESSURE ALOFT WILL BE OVER THE SOUTHERN U.S. AND AN
UPPER TROUGH WILL OVER THE GREAT LAKES. THIS TROUGH WILL MOVE TO
THE EAST COAST TUESDAY. ANOTHER TROUGH MOVES INTO THE PLAINS
WEDNESDAY. THE UPPER HIGH PRESSURE WILL BUILD OVER THE WEST
THURSDAY AS THE TROUGH STRENGTHENS OVER THE EAST.

CHANCES OF SHOWERS AND THUNDERSTORMS INCREASE FROM NORTHWEST TO
SOUTHEAST TUESDAY AS A WEAK SHORT WAVE MOVES THROUGH THE STATE. A
COLD FRONT MOVES INTO THE PLAINS WEDNESDAY. THIS WILL INCREASE
PRECIPITATION CHANCES AS MOISTURE INCREASES OVER THE AREA. EVEN
BETTER CHANCES OF THUNDERSTORMS WILL COME WEDNESDAY NIGHT THROUGH
THURSDAY AS THE COLD FRONT MOVES THROUGH THE STATE. AT THIS
TIME...IT APPEARS MUCH COOLER AIR WILL ARRIVE BEHIND THE FRONT AS
THE HIGH PRESSURE WILL BE COMING OUT OF CANADA. ABOVE NORMAL
TEMPERATURES TUESDAY AND WEDNESDAY WILL PRECEDE BELOW NORMAL
TEMPERATURES ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     94  71  80  62 /  30  30  50  40
CAMDEN AR         93  71  89  69 /  20  20  40  40
HARRISON AR       91  68  74  58 /  30  30  50  30
HOT SPRINGS AR    93  73  87  69 /  20  20  40  40
LITTLE ROCK   AR  95  72  86  69 /  20  20  40  40
MONTICELLO AR     91  70  87  70 /  30  20  40  40
MOUNT IDA AR      94  69  85  65 /  20  20  40  40
MOUNTAIN HOME AR  94  70  78  59 /  30  30  50  30
NEWPORT AR        93  71  83  63 /  30  30  50  40
PINE BLUFF AR     92  70  84  68 /  20  20  40  40
RUSSELLVILLE AR   94  72  87  65 /  20  20  50  40
SEARCY AR         94  71  84  66 /  30  20  50  40
STUTTGART AR      92  71  84  68 /  30  20  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Sep 5, 4:00 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI SEP 5 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG WILL BE AROUND THE AREA AGAIN THIS MORNING AND
WILL DISSIPATE BY MID MORNING. HIGH PRESSURE WILL BEGIN TO BREAK
DOWN TODAY AND THERE WILL BE A CHANCE OF MAINLY AFTERNOON SHOWERS
AND THUNDERSTORMS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED HOWEVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BETTER CHANCES OF SHOWERS AND THUNDERSTORMS WILL COME TONIGHT AND
SATURDAY AS A COLD FRONT MOVES THROUGH THE STATE. SLIGHT RAIN
CHANCES WILL CONTINUE SUNDAY IN CENTRAL AND SOUTH SECTIONS NEAR THE
FRONT. ALTHOUGH A STRONG STORM OR TWO CAN NOT BE RULED
OUT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. RAIN CHANCES WILL
RETURN MONDAY NIGHT AND TUESDAY...AND INCREASE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Sep 5, 12:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 PM CDT FRI SEP 5 2014

ARZ053-054-051850-
CLARK AR-HOT SPRING AR-
122 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRING AND NORTHERN
CLARK COUNTIES UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DEGRAY LAKE...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DEGRAY LAKE...        HALFWAY...            DEGRAY LAKE SP...
  DE ROCHE...           CANEY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 83 AND 85.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3437 9308 3426 9296 3406 9333 3414 9339
TIME...MOT...LOC 1822Z 226DEG 10KT 3421 9319

62

The radar

The Little Rock radar (KLZK), 34 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
September 5, 1:25 PM CST
Where
Saline County, 0.75 mi S of New Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Social Media
Coordinates
34.619, -92.528

A small, covered dock on Hurricane Lake was destroyed. Boats at the dock were overturned or sunk.

Thunderstorm Wind, Garland

When
September 5, 1:32 PM CST
Where
Garland County, 0.89 mi SW of Hot Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.490, -93.059

A high-rise motel that was undergoing extensive reconstruction was damaged as thunderstorm winds tore building materials off the side of the motel. Motorcycles and cars were damaged when the building materials fell on them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534074, 534076.